Alert archive / Alabama / Special Marine Warnings in 2012

Special Marine Warning 13, NWS Mobile, AL

February 24, 2012

NWS Mobile, AL issued this special marine warning at Feb 24, 2012, 10:35 AM CST. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2012, 10:35 AM CST (16:35 UTC)
Expired
Feb 24, 2012, 11:15 AM CST
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

The radar

The Mobile radar (KMOB), 37 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WHUS54 KMOB 241635
SMWMOB
GMZ630-650-655-241715-
/O.NEW.KMOB.MA.W.0013.120224T1635Z-120224T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1035 AM CST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM FORT MORGAN AL TO WRN DAUPHIN ISLAND AL OUT 10
  NM
  INCLUDING PERDIDO BAY
  INCLUDING MISSISSIPPI SOUND
  MOBILE BAY

* UNTIL 1115 AM CST

* AT 1034 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF STRONG WINDS 40 KNOTS OR GREATER FROM 10 NM NORTHEAST OF
  BATTLESHIP PARK TO 14 NM NORTHEAST OF PASCAGOULA TO GRAND
  BAY...MOVING SOUTHEAST AT 35 KNOTS.

* THIS AREA OF STRONG WINDS WILL BE NEAR
  OVER WEST END OF DAUPHIN ISLAND AROUND 1040 AM CST
  OVER PORTERSVILLE BAY AROUND 1045 AM CST
  OVER HERON BAY AROUND 1050 AM CST
  OVER DAUPHIN ISLAND BRIDGE AROUND 1055 AM CST
  OVER FORT GAINES AROUND 1100 AM CST
  OVER SAND ISLAND LIGHTHOUSE AROUND 1105 AM CST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...AND INCREASING WAVES.
BOATERS..ESPECIALLY THOSE UNDER SAIL...SHOULD SEEK SAFE HARBOR
IMMEDIATELY...UNTIL THE HIGH WINDS SUBSIDE.

&&

LAT...LON 3036 8811 3060 8812 3062 8812 3063 8810
      3058 8809 3084 8800 3083 8791 3070 8790
      3072 8787 3041 8791 3038 8784 3047 8780
      3030 8776 3059 8724 3061 8726 3058 8715
      3003 8834 3038 8842
TIME...MOT...LOC 1634Z 288DEG 35KT 3081 8783 3064 8800
          3048 8829

$$

JP/JC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Feb 24, 10:08 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 24, 10:08 AM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1008 AM CST FRI FEB 24 2012

.UPDATE...FRONTAL BOUNDARY HAS MOVED SOUTHEAST TO A LINE FROM SOUTH
OF BUTLER ALABAMA TO LEAKESVILLE TO WIGGINS MISSISSIPPI. SEVERE
WEATHER THREAT HAS ENDED FROM CHOCTAW ALABAMA TO GREEN AND STONE
COUNTY IN MISSISSIPPI AND POINTS WEST. THIS UPDATE IS TO REMOVE
HEADLINES FROM ZONES FOR THESE COUNTIES. WW35 REMAINS IN EFFECT
THROUGH 3 P FOR REMAINDER OF AREA EXCEPT THE FLORIDA PANHANDLE. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  37  62  41 /  70  05  05  40
PENSACOLA   72  40  63  43 /  70  05  10  40
DESTIN      72  43  61  45 /  70  10  10  40
EVERGREEN   71  35  62  38 /  70  10  05  30
WAYNESBORO  70  34  62  36 /  70  05  05  20
CAMDEN      70  33  59  39 /  70  05  05  20
CRESTVIEW   73  37  64  36 /  70  10  10  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Feb 24, 4:29 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
429 AM CST FRI FEB 24 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
429 AM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AS A FRONT MOVES OVER THE AREA SHOWERS AND THUNDERSTORMS BECOME
LIKELY. A FEW MAY BECOME STRONG...MAYBE SEVERE...WITH DAMAGING WINDS THE
PRIMARY THREAT. THE FRONT IS EXPECTED TO MOVE SOUTH OF THE COAST BY
EARLY AFTERNOON...THOUGH SKIES ARE EXPECTED TO REMAIN OVERCAST WILL
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PASSING UPPER SYSTEM WILL BRING A CHANCE OF SHOWERS TO THE
AREA SUNDAY. NO SEVERE ACTIVITY IS EXPECTED.

A WEAK FRONT WILL APPROACH THE AREA TUESDAY INTO WEDNESDAY...BRINGING
A CHANCE FOR SHOWERS AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
ANTICIPATED AT THIS TIME.

GMZ630-650-655-670-675-251200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
429 AM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

MODERATE ONSHORE WINDS WILL BECOME STRONG OFFSHORE AS A STRONG FRONT
MOVES OVER AND SOUTH OF THE AREA TODAY. THESE STRONG WINDS WILL
CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS ARE EXPECTED TO SETTLE SATURDAY INTO SATURDAY NIGHT AS THEY
BECOME EASTERLY. WINDS WILL AGAIN BECOME MODERATE TO STRONG
SUNDAY...INCREASING THE HAZARD TO SMALL CRAFT INTO MID WEEK.

In the hours before

Special weather statement, Feb 24, 7:31 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
731 AM CST FRI FEB 24 2012

MSZ067-075-076-241415-
WAYNE MS-PERRY MS-GREENE MS-
731 AM CST FRI FEB 24 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...NORTHERN PERRY
AND NORTHERN GREENE COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 815
AM CST...

AT 730 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF WEST HATTIESBURG...OR NEAR
PURVIS...AND MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARA...              RICHTON...            NEW AUGUSTA...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Local storm report, Feb 24, 8:11 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
811 AM CST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             NEW AUGUSTA             31.20N 89.04W
02/24/2012  E1.75 INCH       PERRY              MS   LAW ENFORCEMENT

&&

10
Special weather statement, Feb 24, 8:27 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
827 AM CST FRI FEB 24 2012

ALZ053-054-241515-
WILCOX AL-CLARKE AL-
827 AM CST FRI FEB 24 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILCOX AND NORTHERN
CLARKE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 915 AM CST...

AT 826 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF THOMASVILLE...OR 6 MILES
SOUTHWEST OF SHAWNEE...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYKIN...             YELLOW BLUFF...       PINE HILL...
  CAMDEN...             THOMASVILLE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST FRIDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

&&
Local storm report, Feb 24, 8:32 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
832 AM CST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HAIL             JONATHAN                31.22N 88.64W
02/24/2012  E0.88 INCH       GREENE             MS   EMERGENCY MNGR

&&

JC
Local storm report, Feb 24, 9:24 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
924 AM CST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     JACKSON                 31.51N 87.90W
02/24/2012                   CLARKE             AL   EMERGENCY MNGR

            HARPER HEADSTART SCHOOL SUSTAINED ROOF DAMAGE.

&&

10
Local storm report, Feb 24, 10:30 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1030 AM CST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     TSTM WND DMG     1 NE JACKSON            31.52N 87.88W
02/24/2012                   CLARKE             AL   EMERGENCY MNGR

            TREE DAMAGE REPORTED ON BRIDALWOOD PATH ROUGHLY A HALF
            MILE NORTHEAST OF WHERE HARPER HEAD START SCHOOL WAS
            DAMAGED.

&&

JC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 8:06 AM CSTSevere Thunderstorm WarningMOBWashington39 min
Feb 24, 8:51 AM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Washington39 min
Feb 24, 9:20 AM CSTTornado WarningMOBClarke, Conecuh, Monroe40 min
Feb 24, 9:30 AM CSTSevere Thunderstorm WarningMOBClarke, Wilcox30 min
Feb 24, 9:35 AM CSTTornado WarningMOBWilcox25 min
Feb 24, 9:52 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Crenshaw, Monroe, Wilcox38 min
Feb 24, 10:13 AM CSTTornado WarningMOBButler, Crenshaw32 min
Feb 24, 11:15 AM CSTSpecial Marine WarningMOB60 min
Feb 24, 11:26 AM CSTSpecial Marine WarningMOB19 min
Feb 24, 12:17 PM CSTSpecial Marine WarningMOB58 min
Feb 24, 2:08 PM CSTRed Flag WarningMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more26 hr
Feb 24, 7:41 AM CSTSevere Thunderstorm WarningMOBGreene, Perry, Wayne49 min

Nearby

Special Marine Warnings in Alabama, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.